Try it
Pharmacology · General pharmacology and pharmacokinetics: enzyme inhibition onset
Sample itemA man on stable doses of theophylline for asthma starts cimetidine for dyspepsia and within two days develops tremor, palpitations and vomiting with a high theophylline level. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Inhibition of hepatic microsomal metabolism
Cimetidine binds the haem iron of several cytochrome P450 enzymes, including CYP1A2, and slows theophylline metabolism. Inhibition begins within days, whereas induction takes one to two weeks to develop.
Option by option
A. Inhibition of hepatic microsomal metabolism (correct)
Correct. Cimetidine inhibits CYP enzymes, so theophylline accumulates quickly.
B. Increased gastric absorption due to less acid
Reduced acid does not enhance theophylline absorption to this degree.
C. Enhanced reabsorption in the renal tubule
Tubular reabsorption does not change with cimetidine in a way that raises theophylline.
D. Displacement from albumin binding sites
Theophylline is only moderately protein bound, and displacement would not raise free drug for long.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?